MAUDE Adverse Event Report: COOK INC Cook Spectrum Turbo-Ject; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC Cook Spectrum Turbo-Ject; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Pain (1994); Thrombus (2101); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Brand name: turbo-ject® double lumen minocycline/rifampin bedside power-injectable picc.(b)(4).This event is currently under investigation.A follow-up report will be generated upon the completion of the investigation.
 
Event or Problem Description
Product was returned in a damaged state with an apparent rupture.No additional information was provided from the user-facility.After multiple attempts were made to contact user-facility, a more detailed description of failure mode was recorded and an investigation was opened to address alleged product rupture.
 
Additional Manufacturer Narrative
Additional information ¿ pain, embolus.Investigation ¿ evaluation.One used turbo-ject peripherally inserted central venous catheter was returned for evaluation.The affected product shows asymmetric elongation along the catheter shaft and two longitudinal ruptures.The proximal segment of the returned device was able to accept a wire guide with ease.The distal portion of the device would not allow a wire guide to pass, likely due to a decreased inner diameter from the elongation.The damage displayed is indicative of the catheter experiencing excess force.Additional investigation was performed.It appeared that although there were two locations of material stretching/elongation, only one location was ruptured.The longitudinal rupture occurred 12 cm from the distal end of the device and is approximately 2 cm in length.It is possible that some material from the catheter broke off and had to be retrieved from the patient, although this cannot be confirmed.The second area of material stretching/elongation was found to be approximately 1 cm proximal to the rupture.The possible root cause of this event is related to product use during the procedure.It is possible that the device was used outside the instructions for use (ifu) requirements for pressurization.This is supported by the appearance of the returned device.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record showed there were no non-conformances identified during the manufacturing process that would have caused or contributed to the reported product issue.A review of complaint history for this product/lot number combination revealed there have been no other complaints received.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
Additional information was received regarding the reported event that the turbo-ject peripherally inserted central venous catheter ruptured.As reported, a dilator was used prior to catheter advancement.The catheter was being placed in the right upper arm and the customer is unsure as to whether a scalpel was used to enlarge the insertion site prior to insertion.Additional information was provided regarding patient impact.As reported, the patient experienced pain in upper arm and a non-occlusive deep vein thrombosis (dvt).

Brand Name
Cook Spectrum Turbo-Ject
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6287085
Report Number1820334-2017-00232
Device Sequence Number16306138
Product Code LJS
UDI-Device Identifier00827002239142
UDI-Public(01)00827002239142(17)180224(10)6919906
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-40NT-ABRM-1111
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/20/2017
Supplement Date Received by Manufacturer08/17/2017
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date08/30/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;